A SIRIWARDANA1, J MURRAY1, T CHIRAKIJJA1, 2, G MANGOS1, 2
1Department of Renal Medicine, St George Hospital, Kogarah, NSW; 2St George and Sutherland Clinical School UNSW, St George Hospital, Kogarah, NSW
Background: Seasonal influenza vaccination is recommended for all renal allograft recipients and is predominantly well tolerated. Very few cases of influenza vaccine-induced rhabdomyolysis, with or without acute kidney injury, have been reported, and only one case in a renal allograft recipient has been described. Case report: A 58 year old male received a quadrivalent influenza vaccine in the primary care setting. Within 24 hours he developed myalgias, marked proximal leg weakness and malaise. Symptoms persisted and he developed dark urine 8 days later resulting in hospitalisation. Past history included cadaveric renal transplant for diabetic nephropathy 8 years prior for which he was on maintenance immunosuppression with cyclosporine and mycophenolate mofetil, type 2 diabetes mellitus, ischaemic heart disease and hypercholesterolaemia on ezetimibe/simvastatin. Admission investigations revealed mildly elevated creatinine of 136μmol/L (baseline 114μmol/L), markedly elevated creatinine kinase of 65,142 IU/L and elevated liver transaminases (ALT 1274 U/L, AST 1916 U/L). Serum potassium, calcium, phosphate and thyroid function were normal. Urine dipstick was strongly positive for blood and protein, however formal microscopy revealed no microscopic haematuria. A diagnosis of vaccine-related rhabdomyolysis on a background of statin and cyclosporine therapy was made. Statin was withheld and aggressive intravenous fluid therapy was commenced. Creatinine kinase, renal function and liver transaminases improved, and clinical symptoms also improved. The patient reported a similar history of myalgias and weakness shortly after influenza vaccination 3 years prior however he did not present to hospital at this time. Conclusion: This is the second case of influenza vaccine-related rhabdomyolysis in a renal transplant recipient to be described. Clinicians should be aware of this unusual complication which can have potentially damaging effects on allograft function.